Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Neurol. 2002 Jan 16-31;34(2):114-6.

[Anhidrosis and hyperthermia associated with treatment with topiramate].

[Article in Spanish]

Author information

1
Unidad de Neuropediatría, Hospital Infantil Universitario Virgen del Rocio, Sevilla, España. med000600@saludalia.com

Abstract

INTRODUCTION:

It has been observed that if topiramate (TPM) is given together with other antiepileptic drugs when the temperature of the environment is high, a disorder involving sweating and thermo regulation may be seen as a side effect.

PATIENTS AND METHODS:

We describe ten patients, of an average age of 7 years and 8 months, with refractory epileptic seizures. All were treated with topiramate, associated with the antiepileptic drugs they had been taking previously. During the summer months, when the environmental temperature was over 37 C, they had slight hyperthermia, hypohydrosis or more usually anhydrosis, red faces and tiredness which was markedly worse on effort. In one case there was also retention of urine and four others had known side effects. In seven patients the symptoms disappeared when the dose of TPM was reduced or the environment became cooler. In the other three cases TPM was withdrawn, due to the severe adverse effects seen in two cases and for being ineffective as treatment in the other cases.

CONCLUSIONS:

It is considered that in predisposed children, TPM causes autonomic dysfunction, probably of central origin, which is seen as a disorder of sweating and thermoregulation. Although the mechanism of this disorder is not known, since it occurs when the temperature is over 37 C, it would seem that it is due to a reduction in carbonic anhydrase isoenzymes II and IV. We suggest that it would be useful to establish a method to predict the patients at risk in summer, in hot regions, at the first sign of fatigability.

PMID:
11988904
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Viguera Editores, S. L.
    Loading ...
    Support Center